Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 120, NWS Mobile, AL

May 1, 1998Butler County, Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 1, 1998, 5:11 PM CDT for Butler County, Conecuh County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1998, 5:11 PM CDT (22:11 UTC)
Expired
May 1, 1998, 6:15 PM CDT
In force
64 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Conecuh County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 012211 RRA
SVRMOB
ALC013-035-012315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CDT FRI MAY 1 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUTLER COUNTY IN SOUTHERN ALABAMA
  CONECUH COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 615 PM CDT

* AT 510 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
  GEORGIANA OR 11 MILES NORTHWEST OF WILCOX... AS INDICATED BY DOPPLER
  RADAR... MOVING EAST 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  WILCOX AT 510 PM CDT
  GARLAND AT 515 PM CDT
  GEORGIANA AT 520 PM CDT
  AVANT AT 525 PM CDT
  MCKENZIE AT 530 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:10 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 1, 3:10 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT FRI MAY 1 1998

ERLIER CONVECTION EXITING AREA AND WL NOT AFFECT CWA THIS EVE.

UPR PTRN TO REMAIN THE SAME WITH ALL MODELS IN AGREEMENT THAT YET
ANOTHER UPR VORTEX WL ROT SEWD FM DAKOTA-LAND 18Z/FRI TO SRN IL BY
12Z/SUN. AS A RESULT CWA REMAINS UNDER DEEP NW FLOW THRU LATE SUN AND
COOLER THAN NORMAL ALOFT...EXCEPT SW FLO 0-5 KFT. LWR TROP ISENT POS
PADV PRESENT ON SAT OVR CWA (TO PREVENT TOO STRONG OF CAPPING). XPCT
LOLV MOISTURE VALUES TO INCREASE SAT AFTN WITH ISOLD TSTMS (AND MAYBE
A WEAK SEA-BREEZE CRCLN).  ISOLD TSTMS MAY LINGER INTO SAT EVE AFTER
00Z (THUS NEED A SMALL POP THERE). ALTHOUGH MOST SGNFCNT DYNAMICS
REMAIN WELL N SUNDAY...GUD INSTAB AND DEEP LYR MOIST FLUX CONV SHUD
GIVE WAY TO SCT POP SCENARIO. SOME STORMS MAY BE SEVERE LATE IN THE
DAY DUE TO HIER CAPES THAN ON SAT AFTN (ESPECIALLY THOSE THAT FORM
INVOF SEA-BREEZE).  WL HAVE TO WAIT AND SEE IF APRCHG UPR VORTEX DOES
NOT DIG FARTHER S THAN MODELS SUGGEST.

COASTAL WATERS...SW FLO THRU NEXT 3 PDS. 2-3 FEET SEAS WITH ISOLD
TSTMS.

MOB 59/83/63/82 0132  PNS 60/80/63/80 0132
DTS 62/77/65/77 0122  EVR 56/85/58/83 0242 23

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.